Try it
Anaesthesia · Intravenous and inhalational agents: thiopentone in hypoalbuminaemia
Sample itemA malnourished 55-year-old man with serum albumin 20 g/L and uraemia receives the usual 5 mg/kg of thiopentone and becomes deeply anaesthetised with marked hypotension. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Reduced protein binding raises the free, active fraction of this highly bound drug
Thiopentone is about 80 percent protein bound, so low albumin and uraemia raise the unbound fraction, and the same dose has a larger effect. Doses are reduced in hypoalbuminaemia, shock and the elderly.
Option by option
A. Increased hepatic metabolism produces a toxic active metabolite
Thiopentone is not converted into a toxic active metabolite by increased metabolism.
B. Impaired renal excretion, as the drug is cleared unchanged by the kidney
Thiopentone is metabolised by the liver and little is excreted unchanged.
C. Reduced protein binding raises the free, active fraction of this highly bound drug (correct)
Correct. More free drug means a larger effect from the same dose.
D. Complete absence of redistribution into muscle and fat
Redistribution still occurs; it is the protein binding that explains the exaggerated response.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…